Arkansas, 2009Flash Flooding and Hail in Arkansas, September 21, 2009
September 21, 2009 · NWS MEG · 3 events in 2 counties and zones
An upper level disturbance moved through the region on September 21. The disturbance produced some thunderstorms which produced severe weather and flash flooding in parts of east Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the region on September 21. The disturbance produced some thunderstorms which produced severe weather and flash flooding in parts of east Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 21, 1:42 PM CST, 18 minutes earlier.
Area forecast discussion, Sep 21, 1:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT MON SEP 21 2009
.DISCUSSION...
CURRENTLY...THE WEATHER ACROSS THE MID SOUTH IS DIVIDED INTO TWO
DIFFERENT SECTIONS. ACROSS NORTHEAST MISSISSIPPI DEEPER MOISTURE
COMBINED WITH AN UPPER LEVEL DISTURBANCE HAS RESULTED IN CLOUDY
SKIES AND NUMEROUS SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY.
TEMPS ACROSS NORTHEAST MISSISSIPPI HAVE BEEN STUCK IN THE 70S.
ACROSS THE REMAINDER OF THE MID SOUTH SKIES HAVE SCATTERED OUT AND
TEMPS HAVE CLIMBED INTO THE LOWER IN MID 80S RESULTING IN AN
MODERATELY UNSTABLE ATMOSPHERE WITH LIFTED INDEX VALUES OF -3C TO
-5C AND SBCAPES AROUND 2000 J/KG. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF THE MID
SOUTH.
THIS EVENING AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DISSIPATE WITH LOSS OF HEATING THIS EVENING.
LAPSE RATES ARE FAIRLY WEAK SO EXPECT STORMS THIS EVENING TO
REMAIN BELOW SEVERE LIMITS THOUGH A COUPLE OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS. ANY STORM THAT DOES DEVELOP COULD DROP A
QUICK 2 INCHES IN LESS THAN AN HOUR CAUSING SOME LOCALIZED
FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE REMAINDER OF THE
OVERNIGHT HOURS SHOULD BE FAIRLY QUIET WITH PATCHY FOG AND LOW
CLOUDS POSSIBLE AFTER MIDNIGHT DUE TO ALL THE RECENT RAINS AND
SATURATED GROUND. TEMPS WILL REMAIN FAIRLY MILD WITH READINGS IN
UPPER 60S TO LOWER 70S IN MEMPHIS.
TUESDAY AND WEDNESDAY...A DEEP 500 MB UPPER LEVEL LOW WILL MOVE
INTO THE WESTERN PLAINS BY TUESDAY MORNING AND REMAIN NEARLY
STATIONARY THROUGH WEDNESDAY AFTERNOON. THE ASSOCIATED COLD FRONT
WILL PUSH INTO NORTHWEST ARKANSAS LATE TONIGHT AND SLOWLY EDGE
EAST THROUGH WEDNESDAY BECOMING BASICALLY STATIONARY OVER
ARKANSAS. AS A RESULT EXPECT MORE SHOWERS AND THUNDERSTORMS ACROSS
THE MID SOUTH WITH THE POTENTIAL FOR MORE LOCALLY HEAVY RAIN AND
FLASH FLOODING. A FEW STORMS COULD ALSO BE STRONG WITH GUSTY WINDS
SINCE THE AIRMASS WILL BE FAIRLY UNSTABLE WITH LIFTED INDEX VALUES
OF -4C TO -6C AND SBCAPES AROUND 2000 J/KG. HIGH TEMPERATURES WILL
BE ABOUT NORMAL FOR THIS TIME OF YEAR...IN THE LOWER AND MIDDLE
80...THOUGH THE HUMIDITY WILL BE WELL ABOVE NORMAL.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE 500 MB LOW REMAINS
STATIONARY OVER THE WESTERN PLAINS ON THURSDAY WHILE THE FRONT
ACROSS ARKANSAS WEAKENS AND BASICALLY FALLS APART AS SOME WEAK
UPPER LEVEL RIDGING IS FORECAST TO DEVELOP ACROSS THE MID SOUTH.
AS A RESULT AREAL COVERAGE SHOULD LESSEN SOME DURING THIS TIME
FRAME AND WILL GO 30-40 POPS.
FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SEEM TO BE IN DECENT
AGREEMENT WITH TRANSITIONING FROM A BLOCKING PATTERN TO A MORE
PROGRESSIVE PATTERN THIS WEEKEND. THE CLOSED LOW IS FORECAST TO
MOVE EAST FRIDAY AND SATURDAY AND DEVELOP INTO A FULL LATITUDE
TROF ACROSS THE EASTERN U.S. ON SUNDAY. IF THIS FORECAST HOLDS
THEN EXPECT PRECIP CHANCES AND THE HUMID WEATHER FRIDAY AND
SATURDAY WITH DRIER AND LESS HUMID WEATHER FOR SUNDAY AND MONDAY.
SJM
&&
.AVIATION...
SCATTERED MVFR CEILINGS SHOULD CONTINUE TO IMPROVE TO VFR OVER THE
NEXT HOUR OR SO. THEN VFR CONDITIONS SHOULD PERSIST THROUGH THIS
EVENING. WARM...MOIST...AND INCREASINGLY UNSTABLE AIRMASS WILL
LIKELY SUPPORT REDEVELOPMENT OF ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON. HAVE ADDED VCTS TO ALL SITES TO
ACCOUNT FOR THIS POSSIBILITY. ALSO INCLUDED TEMPO IN TUP FOR LIGHT
RAIN AS ONGOING PRECIP SHIELD IS GETTING CLOSER TO THE SITE.
SKIES WILL CLEAR TEMPORARILY THIS EVENING BEFORE LOW CLOUDS AND
AREAS OF DENSE FOG REDEVELOPS LATER TONIGHT WITH VLIFR
VISIBILITIES POSSIBLE MAINLY AFTER 09Z THROUGH 13Z TUESDAY
MORNING. LOW CLOUDS WILL BE SLOW TO CLEAR OFF ON TUESDAY MORNING.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 71 84 71 84 / 20 60 50 60
MKL 69 84 68 83 / 20 50 40 50
JBR 68 82 66 81 / 30 70 50 60
TUP 69 85 69 86 / 30 50 30 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 21, 1:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT MON SEP 21 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CDT MON SEP 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN
ACROSS THE MID SOUTH THIS AFTERNOON AND EVENING BEFORE DISSIPATING
AROUND SUNSET. RAIN AMOUNTS NEAR 2 INCHES IN JUST ONE HOUR ARE
POSSIBLE IN A FEW LOCATIONS. AS A RESULT...LOCALIZED FLASH FLOODING
IS POSSIBLE ESPECIALLY WITH THE GROUND SATURATED FROM THE RECENT
VERY HEAVY RAINFALL.
A FEW STRONG STORMS ARE ALSO POSSIBLE WITH GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A NORTH TO SOUTH ORIENTED COLD FRONT IS FORECAST TO STALL ACROSS
THE WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE
GRADUALLY WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING ACROSS PORTIONS OF THE MID
SOUTH TUESDAY AND WEDNESDAY.
A FEW STRONG STORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY WITH
GUSTY WINDS AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.
SJM
Flash Flood, St. Francis
- When
- September 21, 2:00 PM CST to 3:00 PM CST
- Where
- St. Francis County, 3 mi N of Hughes to 3 mi W of Hughes
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Post Office
- Coordinates
- 35.123, -90.770
Several roads and parking lots in the area had between 2 and 4 inches of water covering them.
Hail, Craighead
- When
- September 21, 3:03 PM CST to 3:10 PM CST
- Where
- Craighead County, Jonesboro
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.830, -90.700
Penny size hail fell in downtown Jonesboro.
Flash Flood, Craighead
- When
- September 21, 3:20 PM CST to 4:50 PM CST
- Where
- Craighead County, 1 mi SSW of Jonesboro to 2 mi SW of Jonesboro
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.817, -90.707
A drainage ditch overfilled with more than 4 feet of water causing considerable flooding on Craighead Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21, 2009$944,000 · 2 in hail · 34 events
- Flash Flooding and Hail in Oklahoma, September 21, 20091 injured · $186,000 · 1.75 in hail · 47 events
- Flash Flooding in Tennessee, September 21 to 26, 2009$1.3 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, September 21 to 22, 2009$262,000 · 60 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, September 21, 2009$219,000 · 1 in hail · 6 events
- Flooding in North Carolina, September 21 to 22, 2009$110,000 · 4 events
- Flash Flooding and Hail in Arkansas, September 21, 2009$65,000 · 1.75 in hail · 13 events
- Damaging Wind and Lightning Strike in Texas, September 21, 2009$77,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Alabama, September 21, 2009$60,000 · 2 events
- Flash Flood and Hail in Oklahoma, September 21, 2009$20,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, September 21, 2009$2,000 · 1 in hail · 20 events
- Flash Flood in Kentucky, September 21, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196803, 196804, 196805.